Thunderstorm Wind, Benton
- When
- March 6, 8:26 PM CST
- Where
- Benton County, 0.51 mi W of Belle Plaine
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.900, -92.290
A line of severe storms tracked east over eastern Iowa, northwest Illinois, and northeast Missouri during the evening of March 6th. Widespread winds over 70 mph, small hail, and several tornadoes were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A line of severe storms tracked east over eastern Iowa, northwest Illinois, and northeast Missouri during the evening of March 6th. Widespread winds over 70 mph, small hail, and several tornadoes were reported. Damage from these storms included: downed trees, power poles, destroyed outbuildings, and roof damage to several homes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 6, 5:44 PM CST, 2 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 544 PM CST Mon Mar 6 2017 ...AVIATION UPDATE... .SYNOPSIS... Issued at 326 PM CST Mon Mar 6 2017 Deep 980 mb surface low was located just south of Grand Forks, ND. Extending from the low was a dryline through eastern NE all the way to West TX, with a cold front not too far behind the dryline. Convection over far eastern NE into western IA has rather quickly evolved into a QLCS, with several reports of marginal severe hail around 1 inch and damaging winds to 60 mph with these storms... an idea of the threat that exists here this evening. Tornado watch 61 issued earlier covers a good portion of Iowa and extends as far east as roughly a Manchester to Fairfield line until 10 pm. && .SHORT TERM...(Tonight) ISSUED AT 326 PM CST Mon Mar 6 2017 Hi-res convecting allowing models have been pretty consistent on depicting a broken line of storms sweeping across the area from west to east after 6 pm through midnight ahead of the cold front as it overtakes the dryline. A corridor of at least moderate instability (SBCAPE to around 1000 J/kg) and strong deep layer shear (0-6km 50-60 kts) will surge into the cwa prior to the arrival of the storms supportive of a severe threat with storms capable of wind gusts to 70 mph and hail to around quarter size. Given the strong environmental shear aided by strengthening low level jet will also come a threat for tornadoes, mainly along the leading edge of any line segments with favorable orientation of 0-3km shear vector to storm motion or with any backing of surface winds aided by mesoscale processes. Storms will be moving quite fast at likely around 50 mph or higher making for much less reaction time, thus imperative to have that action plan ironed out now ahead of the storms arriving this evening. .LONG TERM...(Tuesday through Monday) ISSUED AT 326 PM CST Mon Mar 6 2017 Forecast focus on very high winds and extreme/dangerous grass fire conditions for Tuesday and Wednesday. Otherwise, major pattern change with winter roaring back with the potential for several snowstorms within the next 10 days. Tuesday through Wednesday: Intense cyclone (968 mb) will be slowly tracking from near Winnipeg, Manitoba to Hudson Bay during this time frame. Tight gradient around this cyclone will bring very strong winds to the cwa. On Tuesday, there is very deep mixing to about 500 mb which will tap 40-50 knot winds at the top of the mixed layer with excellent downward momentum transfer. West winds should be sustained at 25 to 35 mph with gusts to around 45 mph, possibly to 50 mph. These values should also occur on Wednesday. Later shifts will need to consider at least a wind advisory, if not a high wind warning in some portions of the cwa. Decided not to issue a high wind watch or wind advisory yet due to the severe weather threat to deal with this evening. Maximum temperatures on Tuesday will be in the 50s, with highs on Wednesday in the 40s north and 50s south. There will also be an extreme grass fire risk Tuesday and Wednesday during the afternoon. See fire weather section below. Convection Tuesday afternoon: Have added isolated thunder in our north half due to very steep low level lapse rates (8c/km) and very cold air aloft (-33c at 500 mb). Inverted-V shown on forecast soundings would promote enhanced surface winds if a shallow storm can develop, in addition to the very strong gradient winds. Thursday: Starting to turn cooler as 1050 mb high begins building out of western Canada. Northeast winds of around 10 mph will be over the cwa with maximum temperatures in the 40s north and 50 south. Friday through the weekend: Anytime you have a very intense cyclone you know a major pattern change will take place. 850 mb temperatures of -40c were noted in northwest Canada and this very cold airmass will settle southward across the northern United States. A storm system is expected to track from southern KS to the mid Atlantic states Friday night and Saturday, on the leading edge of the arctic air. This has the potential to spread accumulating snow across much of the cwa with highs in the 30s. However, it is too early for exact amounts. Sunday should be dry with high pressure over the cwa. Early next week: A clipper system looks to spread more accumulating snow in our northern cwa, with a cold rain in our south. However, low confidence a week away in regards to the track/intensity of this system. Also, low confidence in temperatures depending on snow cover. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) ISSUED AT 538 PM CST Mon Mar 6 2017 A fast moving cold front will pass through the terminals between 07/02Z and 07/04Z. Expect a period of MVFR/IFR conditions in brief heavy rain and wind gusts over 40 MPH. After the line passes, skies will clear with westerly winds of 15 to 30 MPH. South winds of 20 to 35 MPH will occur until the front passes. && .FIRE WEATHER... Issued at 326 PM CST Mon Mar 6 2017 Grassland Fire Danger Index values will be in the extreme category for Tuesday and Wednesday, during the afternoon hours. Dry vegetation combined with low humidity values and windy conditions will result in an extreme risk of grass fires Tuesday and Wednesday. Rainfall this evening will moisten the ground somewhat but sunshine, low humidity, and very windy conditions on Tuesday will quickly dry out the ground. Winds Tuesday and Wednesday are expected to gust up to 45 mph, possibly to 50 mph. Minimum relative humidity levels both days are forecast to be 20 to 30 percent, with temperatures in the 50s. Any grass fire would quickly get out of control. Did consider a fire weather watch for the entire cwa but due to this evenings severe weather threat decided to wait. Conditions certainly seem extreme for later shifts to issue a red flag warning. && .HYDROLOGY... Issued at 326 PM CST Mon Mar 6 2017 The overall trend of the Mississippi River forecasts has been slightly lower. The current forecasts for minor flooding at most points on the Mississippi River between L&D 15 and Burlington, IA do take into account predicted rainfall this afternoon and evening. Due to the fast movement of the storms this evening rainfall should have little to no effect on river levels for areas that have already crested and minimal effects for those areas that are at or downstream of the crest. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...McClure SHORT TERM...McClure LONG TERM...Haase AVIATION...Nichols FIRE WEATHER...Haase HYDROLOGY...Haase
Hazardous Weather Outlook National Weather Service Quad Cities Ia IL 401 AM CST Mon Mar 6 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-071015- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 401 AM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Light precipitation and increasing low level moisture will help to limit the fire weather threat today. However, a south wind gusting near 40 mph and abundant dry fuels suggest any grass fires that do develop would spread rapidly. Isolated thunderstorms are possible this afternoon, with widespread thunderstorms this evening. Expect scattered severe storms, with the highest risk between 7 pm and midnight. The primary threats are damaging winds around 70 mph and isolated tornadoes. The secondary threat is hail up to quarter size. Minor flooding is occurring or forecast on portions of the Mississippi River. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Winds will gust up to 45 mph Tuesday and up to 40 mph on Wednesday. The strong winds combined with low humidity levels will result in a very high risk of uncontrolled grass fires Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 7 pm and midnight tonight. RP Kinney/08
Special Weather Statement National Weather Service Quad Cities IA IL 553 PM CST Mon Mar 6 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-070500- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 553 PM CST Mon Mar 6 2017 ...Strong south winds expected until mid to late evening...then strong storms to pass... South winds of 25 to 35 MPH with gusts over 45 MPH will occur ahead of a cold front with associated storms and showers. The front will pass between 8 PM and midnight from west to east. These storms may produce winds over 45 MPH. Individuals should ensure all loose items are secured outside. Motorists, especially in high profile vehicles, should drive defensively and expect winds to impact vehicles. Nichols
The Des Moines radar (KDMX), 120 km away, was scanning. The volume nearest the first event began at 02:28 UTC.
57 thunderstorm wind, 11 tornado, 5 hail. Local standard time, as filed.
Measurement was relayed from a trained spotter.
Winds were estimated at 50 to 60 mph.
A trained spotter reported winds of 70 to over 80 mph.
The county emergency manager reported winds of up to 60 mph.
A trained spotter reported winds of 60 to 70 mph.
A trained spotter relayed a public report of winds of 60 to 70 mph.
Local fire and rescue reported trees and power lines down.
This measurement was relayed by the local emergency manager.
A tree was reported down on Highway 78.
Siding was blown off a new addition to a home.
Winds were estimated of 60 to 70 mph.
A few machine sheds were destroyed.
Iowa Department of Transportation road sensor measured this wind gust.
Site wind gust measurement received from AWOS.
Some metal was blown off an outbuilding. Time was estimated by radar.
This measurement was at the Monticello AWOS site.
Iowa Department of Transportation road sensor measured this wind gust.
An AWOS measured a wind gust of 55 kts.
A measured wind gust of 56 kts was received from the local emergency manager.
A home lost numerous shingles in wind gusts during the middle of the storm from a report from KMEM radio station. The time was estimated by radar.
An ASOS measured a wind gust of 52 kts.
A trained spotter measured a wind gust of 57 kts.
A roll door was blown off a shop building.
Iowa Department of Transportation road sensor measured this wind gust.
Tornado was rated EF-0 with peak winds of 85 MPH, path length of 0.24 miles and max width 25 yards. The tornado damaged trees along its path. It then continued into Dubuque County.
Information was relayed from a trained spotter in Mt. Pleasant.
This is a continuation of the tornado that moved in from Jackson County. Numerous trees suffered damage and outbuildings were destroyed. Roofs were torn off a hog confinement and a manufactured home.
A tornado touched down west of Grandview Iowa, and broke off wooden power poles about 3 feet off the ground as well as uprooting a few trees and breaking tree limbs. A semi was blown into a ditch in the same area.
A semi tractor trailer was blown over while traveling on highway 27 north of Donnellson, near the 1800 block.
Winds were estimated up to 60 mph.
A trained spotter reported a few trees were down. The time was estimated by radar.
Tornado was rated EF-2 with peak winds of 115 MPH, a path length of 1.78 miles and max width of 200 yards. Estimated time was 10:05 PM to 10:10 PM. Tornado tracked through Muscatine, touching down in Kent Stein Park, traveling through neighborhoods, and damaging homes and businesses. At least 2 homes lost their roofs. Up to 80 more homes sustained minor damage.
Information was a delayed report received from a CO-OP Observer.
Some damage was reported to a local residence's car port.
A tree was damaged and power lines were down. A tree fell on a roof, near the vicinity of Schiller and Taylor Streets.
Tornado was rated EF-0 with peak winds of 74 MPH, a path length of 5.67 miles and max width 100 yards. The time of the event was estimated to be between 10:13 and 10:17 PM. The tornado continued on into Scott County. Power poles were snapped.
This is a continuation of the Tornado that started in Muscatine County. Power poles were snapped, a house was un-roofed, and numerous farm outbuildings and trees were damaged.
Tornado was rated EF-1 with peak winds of 110 MPH, a path length of 5.33 miles and max width 100 yards. A tornado touched down southwest of Bennett and tracked northeast to near Wheatland. A farm just north of Bennett sustained the greatest damage where all of the outbuildings and most of the trees were destroyed. Elsewhere along the path, damage occurred to trees, outbuildings, and power lines. This tornado continued into Clinton County.
Tornado tracked from near Walcott and crossed the Wapsipinicon River into Clinton County and traveled to Goose Lake before lifting. Damage in Scott County was rated EF-1, and consisted primarily of damage to farm outbuildings and trees. Some power lines were snapped. Near Walcott, significant damage occurred to commercial property, several signs and more than a dozen large tow-behind campers were damaged.
Iowa Department of Transportation road sensor measured this wind gust.
This is a continuation of the tornado that touched down in Cedar County. The tornado continued for a path length of over 11 miles in Clinton County producing damage to trees, outbuildings, and power lines.
A large construction trailer just east of the forecast office was rolled over and into a ditch due to high winds.
Several trees were down in the Ridgeview area.
Some debris was reported across I-80.
Wind measurement was from the Davenport Airport (DVN) ASOS site.
A tree was uprooted on 5th and 11th causing damage to a house. Time was estimated by radar.
A few shingles and a couple of 2 inch diameter branches were blown down with estimated winds of 60 to 65 mph. Time was estimated by radar.
Gust was measured by the AWOS site at the Ft. Madison Airport.
Winds were estimated to gust up to 65 mph.
This is a continuation of the tornado that started in Walcott in Scott County, crossed the Wapsipinicon River into Clinton County, and ended near Goose Lake. Damage was primarily to farm outbuildings and trees. Some power poles were snapped. Max winds were estimated at 115 MPH and the tornado was rated EF2.
Some farm buildings were damaged and utility poles snapped off near Scott County Park Road and 240th Street. Time was estimated by radar.
A tornado touched down south of Low Moor, damaging trees and outbuildings. One home lost part of a roof.
A carport for horses was torn down with pieces going into a motor home parked next to it. Time was estimated by radar.
A tree was down on a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyThe tornado archive for Iowa, 2017Warnings in Iowa, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689504, 689505, 689506, 689507, 689508, 689509, 689510, 689433, 689434, 689435, 689511, 689512, 689439, 689514, 689436, 689437, 689441, 689442, 689515, 689516, 689518, 689517, 689444, 689701, 689708, 689677, 689445, 689715, 689703, 689519, 689520, 689447, 689522, 689521, 689448, 689679, 689683, 689704, 689822, 689675, and more.